Alert archive / Ohio / River Flood Warnings in 2022

River Flood Warning 39, NWS Cleveland, OH

May 4, 2022Sandusky County, Wood County, Ohio

NWS Cleveland, OH issued this river flood warning at May 4, 2022, 10:55 AM EDT for Sandusky County, Wood County, Ohio. It took effect at May 4, 2022, 1:01 PM EDT. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
May 4, 2022, 10:55 AM EDT (14:55 UTC)
In effect from
May 4, 2022, 1:01 PM EDT
Expired
May 4, 2022, 10:54 PM EDT
In force
10 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
Minor

Counties Sandusky County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 133 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Portage River at Woodville (WDVO1). The gauge peaked at 9.13 ft at May 4, 2022, 5:00 PM EDT.

actionminormoderate51005/0405/0505/06
Action stage
8 ft
Minor stage
11 ft
Moderate stage
12.5 ft
Major stage
13.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04195500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

791 
WGUS41 KCLE 041455
FLWCLE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
1055 AM EDT Wed May 4 2022

...The National Weather Service in Cleveland OH has issued a Flood 
Warning for the following rivers in Ohio...

  Portage River At Woodville affecting Sandusky and Wood Counties.

For the Portage River...including Woodville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening by 900 PM EDT.

&&


OHC143-173-050100-
/O.NEW.KCLE.FL.W.0039.220504T1701Z-220505T0300Z/
/WDVO1.1.ER.220504T1701Z.220504T1800Z.220504T2100Z.NO/
1055 AM EDT Wed May 4 2022

...FLOOD WARNING IN EFFECT UNTIL LATE THIS EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Portage River At Woodville.

* WHEN...Until late this evening.

* IMPACTS...At 9.0 feet, The river inundates lower portions of Trail 
  Marker Park and is out of banks in Pemberville.

* ADDITIONAL DETAILS...
  - At 9:30 AM EDT Wednesday the stage was 8.6 feet.
  - Forecast...The river is expected to rise above flood stage
    early this afternoon to a crest of 9.1 feet. It will then
    fall below flood stage this evening.
  - Flood stage is 9.0 feet.
  - Flood History...This crest compares to a previous crest of
    9.1 feet on 04/24/1977.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4136 8354 4148 8334 4143 8334 4135 8349


$$

26
2 follow-up statements
418 
WGUS81 KCLE 050058
FLSCLE

Flood Statement
National Weather Service Cleveland OH
858 PM EDT Wed May 4 2022

...The Flood Warning continues for the following rivers in Ohio...

  Portage River At Woodville affecting Sandusky and Wood Counties.

For the Portage River...including Woodville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued this evening by 1100 PM EDT.

&&


OHC143-173-050300-
/O.CON.KCLE.FL.W.0039.000000T0000Z-220505T0300Z/
/WDVO1.1.ER.220504T1700Z.220504T2200Z.220505T0125Z.NO/
858 PM EDT Wed May 4 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL LATE THIS EVENING...

* WHAT...Minor flooding is occurring.

* WHERE...Portage River At Woodville.

* WHEN...Until late this evening.

* IMPACTS...At 9.0 feet, The river inundates lower portions of Trail 
  Marker Park and is out of banks in Pemberville.

* ADDITIONAL DETAILS...
  - At 8:30 PM EDT Wednesday the stage was 9.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:30 PM EDT Wednesday was 9.1 feet.
  - Forecast...The river is expected to fall below flood stage
    late this evening and continue falling to 3.7 feet Monday
    morning.
  - Flood stage is 9.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4136 8354 4148 8334 4143 8334 4135 8349


$$

Maines
232 
WGUS81 KCLE 050254
FLSCLE

Flood Statement
National Weather Service Cleveland OH
1054 PM EDT Wed May 4 2022

...The Flood Warning is cancelled for the following rivers in Ohio...

  Portage River At Woodville affecting Sandusky and Wood Counties.

OHC143-173-050400-
/O.CAN.KCLE.FL.W.0039.000000T0000Z-220505T0254Z/
/WDVO1.1.ER.220504T1700Z.220504T2200Z.220505T0050Z.NO/
1054 PM EDT Wed May 4 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Portage River At Woodville.

* ADDITIONAL DETAILS...
  - At 10:30 PM EDT Wednesday the stage was 8.9 feet.
  - Forecast...The river is expected to fall below 7.0 feet
    Thursday evening.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4136 8354 4148 8334 4143 8334 4135 8349


$$

Maines

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at May 4, 9:34 AM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 4, 9:34 AM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
934 AM EDT Wed May 4 2022

.SYNOPSIS...
High pressure will build across the area through today into
Thursday. Another low pressure system will impact the region on
Friday into Saturday. High pressure will return for Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
9:30 AM Update: Forecast largely on track this morning, just
trended the gloomy forecast for today slightly gloomier. Bumped
up sky cover a bit through the day, lowered temps a bit based
on current temps and expected cloudiness, and bumped up POPs a
bit / expanded a sprinkle mention. Not a banner early-May day,
folks.

Previous Discussion...Pesky drizzle and/or patchy fog continues
across portions of the area this morning in addition to
abundant cloud cover. Unfortunately, it appears this cloud cover
will persist for a majority of the morning and afternoon, with
the sun possibly not making an appearance for most areas until
the early evening near sunset. The widespread cloud cover should
limit highs in the mid 50s for most areas today. The exception
may be across NW OH where sunshine could appear by mid-
afternoon, allowing highs to reach the lower 60s. Lows tonight
will reach the low 40s in most spots, although can't rule out
some upper 30s where clearing occurs.

High pressure will continue to influence the region into Thursday,
though high clouds will begin streaming in across the region by the
morning, lingering throughout the day. Regardless, high temperatures
will reach the mid to upper 60s in most spots. Given the weak MSLP
gradient present across the region, anticipate a lake breeze to
develop by the early afternoon, resulting in a chilly northeast
breeze off Lake Erie to areas along the lakeshore.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Closed upper level low over the southern Plains on Thursday night
will rotate northeast into the Ohio Valley through Friday. Shortwave
energy streaming out of the trough on Thursday night will work to
push the ridge axis eastward with strong theta-e advection near
700mb. Low levels do not moisten as fast and hold onto a dry
easterly flow Thursday night. Primarily during the later half of the
Thursday night will allow pops to ramp up from southwest to
northeast reaching around 80 percent as far north as the Route 30
corridor while far NE Ohio and NW Pennsylvania remain dry.
Overrunning along the 925-850mb front increases through the day on
Friday as the surface low pivots eastward into southern Ohio. Rain
is expected for most of the area, although some models are still
slow to saturate towards Erie as low level flow remains out of the
east or northeast. The nearly vertically stacked low slowly rotates
southeastward Friday night with a continued supply of mid-level
moisture wrapping in from the east. Showers are likely to persist
all the way into Saturday with 60 percent pops or higher. QPF during
the period will range from 0.50-1.25 inches, continuing the wet
pattern of early May. Rises will continue on area rivers but most
are expected to handle the additional precipitation.

Another aspect to consider with this system given better model
agreement, are east to northeast winds of 25-30 mph on Lake Erie on
Friday night. This will result in rising water levels on the western
basin of the lake and will need to be monitored for potential
lakeshore flooding. Also trended temperatures slightly cooler
downwind of Lake Erie given the stiff northeast flow. Temperatures
on Friday and Saturday will be in the upper 50s north to lower 60s
inland. Diurnal spread will be limited by the moist conditions.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
The upper level trough will drift off the coast of the southeastern
United States on Sunday with a high amplitude ridge building over
the Great Lakes Region. As this system departs, the influence of
high pressure over eastern Canada will be noticeable with a dry
easterly flow setting up again and helping to scour out clouds and
moisture. Clearing skies will allow temperatures to recover to near
normal values. A warm front extending from low pressure lifting
across the Upper Midwest into Ontario will lift north across the
region on Monday leading to a pattern change. Warm and dry
conditions are expected to start next week with high confidence in a
stretch of above normal temperatures. Models have 500mb heights of
588 dm extending well north into the Great Lakes region by Tuesday
with 850mb temperatures of 16-18C. Will continue to go on the warm
side of guidance which may still end up not being warm enough. Near
record highs are not out of the question heading into middle of next
week.

&&

.AVIATION /12Z Wednesday THROUGH Sunday/...
IFR and LIFR continue across the TAF sites this morning. Any
remaining LIFR should gradually lift to IFR over the next
several hours. Generally IFR ceilings will then persist through
the morning and into the early afternoon for all TAF sites,
with the fastest improvement to VFR expected at TOL/FDY by mid-
afternoon. Elsewhere, improvement to VFR is not expected until
the evening.

Winds across the TAF sites are generally northerly this
morning, around 10 knots. Northerly flow will persist through
the TAF period, around 10 knots.

Outlook...Non-VFR likely in rain and low ceilings late Friday
into Saturday. Non-VFR may persist for much of the day on Saturday.

&&

.MARINE...
North winds behind the front this morning will reach the 15-20 knot
range on the western half of Lake Erie, although generally for a
short window of time. Given the onshore flow, waves do briefly build
to 3 to 5 feet, mainly from the Lake Erie Islands to Avon. Have
issued a Small Craft Advisory for this area from 7 AM until 2 PM.
Fog is also developing in the wake of the front and reduced
visibilities may continue this morning.  Winds and waves drop off
quickly behind that time as strong high pressure builds south over
the Great Lakes Region.

Winds will be light tonight the easterly on Thursday as the region
lies between high pressure to the northeast with a low pressure
system approaching from the Plains. This low will slowly move east
through the Ohio Valley through Saturday with a fairly tight
pressure gradient residing over the Lake Erie. Models have come into
better agreement that east to northeast winds will peak in the 20-30
knot range Friday night. Confidence is pretty high that a Small
Craft Advisory will be needed for Friday night and Saturday but will
also be watching for rising water levels on the western basin of
Lake Erie. Minor lakeshore flooding may be possible and will monitor
forecast trends to end the week. A warm front will lift north across
Lake Erie on Monday with stable conditions developing with winds of
15 knots or less to start next week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for LEZ144-
     145.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn/Sullivan
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Kahn
MARINE...KEC
Hazardous weather outlook, May 4, 3:51 AM EDT, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
351 AM EDT Wed May 4 2022

OHZ003-007>009-050800-
Lucas-Ottawa-Sandusky-Erie-
351 AM EDT Wed May 4 2022

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Persistent east to northeast flow across Lake Erie on Friday night
into Saturday may lead to rising water levels. Forecast conditions
will be monitored over the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ006-010>014-017>023-027>033-036>038-047-
089-PAZ001>003-050800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Wood-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
351 AM EDT Wed May 4 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 4, 10:23 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1023 AM EDT WED MAY 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     3 WSW MONROEVILLE       41.22N 82.75W
05/03/2022                   HURON              OH   PUBLIC

            *DELAYED REPORT* ABOUT 15 POWER POLES
            SNAPPED ALONG SAND HILL RD SOUTHWEST OF
            MONROEVILLE. ALSO, SOME DAMAGE TO A GRAIN
            SILO WITH DEBRIS BLOWN DOWNWIND OF A FARM.
            OTHER REPORTS OF A FEW TREES
            SNAPPED/UPROOTED JUST SOUTHWEST OF
            MONROEVILLE. TIME ESTIMATED VIA RADAR.

&&

SULLIVAN

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:48 AM EDTSmall Craft AdvisoryCLE10 hr

Nearby

River Flood Warnings in Ohio, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.